Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Nov 3, 2013, 1:24 AM MST for Hamilton County, Kansas. It took effect at Nov 3, 2013, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2013, 1:24 AM MST (08:24 UTC)
- In effect from
- Nov 3, 2013, 11:00 AM MST
- Expired
- Nov 3, 2013, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2306 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
795 WWUS83 KDDC 030824 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 224 AM CST SUN NOV 3 2013 ...RED FLAG WARNING POSTED THIS AFTERNOON... .WARM AND DRY CONDITIONS WILL OCCUR THIS AFTERNOON OVER FAR WESTERN KANSAS. THIS WILL RESULT IN RELATIVE HUMIDITY LEVELS FALLING TO AROUND 15 PERCENT. IN ADDITION...SOUTHWESTERLY WINDS WILL FREQUENTLY GUST TO AROUND 25 TO 30 MPH...CAUSING CRITICAL FIRE WEATHER CONDITIONS. KSZ061-031630- /O.UPG.KDDC.FW.A.0010.131103T1800Z-131104T0000Z/ /O.NEW.KDDC.FW.W.0020.131103T1800Z-131104T0000Z/ HAMILTON- 124 AM MST SUN NOV 3 2013 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WINDY AND LOW RELATIVE HUMIDITY CONDITIONS FOR HAMILTON COUNTY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON. * WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...11 AM TO 5 PM MST TODAY. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...IN THE LOWER 70S. * IMPACTS...VERY AGGRESSIVE FIRE BEHAVIOR COULD LEAD TO FIRES QUICKLY GROWING OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 12
2 follow-up statements
882 WWUS83 KDDC 031631 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1031 AM CST SUN NOV 3 2013 ...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON... .WARM AND DRY CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THIS WILL PUSH RELATIVE HUMIDITY LEVELS DOWN TO AROUND 15 PERCENT. WITH BREEZY ALREADY EXPECTED, THESE CONDITIONS WILL BE FAVORABLE FOR LARGE WILDFIRE GROWTH. KSZ061-040000- /O.CON.KDDC.FW.W.0020.131103T1800Z-131104T0000Z/ HAMILTON- 931 AM MST SUN NOV 3 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF WEST CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON. * WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...11 AM TO 5 PM MST TODAY. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...IN THE LOWER 70S. * IMPACTS...VERY AGGRESSIVE FIRE BEHAVIOR COULD LEAD TO FIRES QUICKLY GROWING OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GERARD
713 WWUS83 KDDC 032339 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 539 PM CST SUN NOV 3 2013 KSZ061-040045- /O.EXP.KDDC.FW.W.0020.000000T0000Z-131104T0000Z/ HAMILTON- 439 PM MST SUN NOV 3 2013 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF WEST CENTRAL KANSAS... GUSTY WINDS WILL DECREASE WHILE THE RELATIVE HUMIDITY INCREASES SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ 06
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 2, 11:36 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Nov 2, 11:36 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1236 AM CDT Sun Nov 3 2013 ...Updated for the aviation discussion... .SYNOPSIS... ISSUED AT 252 PM CDT SAT NOV 2 2013 The 12z upper air analysis showed a fairly amplified upper level flow pattern over North America. A deep 500 millibar trough extended from eastern Canada into the Gulf Coast region. Farther west, an upper ridge extended from the desert Southwest into western Canada. This was ahead of another strong upper level shortwave trough that was moving onshore into the Pacific Northwest. A weak closed upper low was offshore of the northern Baja Peninsula. In the central High Plains, surface high pressure was moving into Oklahoma while a lee side trough was developing over eastern Colorado. && .SHORT TERM...(This evening through Sunday) ISSUED AT 252 PM CDT SAT NOV 2 2013 The upper level ridge will move out over the Plains states tonight and into the Midwest on Sunday while the Pacific Northwest trough moves into the northern and central Rockies. As this occurs, the upper low off Baja will get caught up in the upper flow and open up as it moves out over the central High Plains Sunday afternoon. The models continue to show strong low level flow developing overnight as 850 millibar winds increase to 50-55 knots. This will result in surface winds increasing into the 15 to 25 mph range overnight. The minimal decoupling will also help keep overnight low temperatures up into the upper 30s to around 40 and will continue the trend of going above mos guidance for tonight. On Sunday, the surface pressure gradient increases across central and western Kansas. The strongest 850 millibar winds on the order of 50-60 knots will be over southwest into north central Kansas first thing in the morning. The models show this axis of strongest winds shifting into eastern Kansas by the afternoon. Given the progged surface pressure gradient, we should see advisory criteria winds over all but the western tier of counties during the late morning and afternoon hours. Given the location of the strong 850 millibar wind axis, there may be at least some potential for warning criteria winds over central Kansas during the early afternoon hours. High level cloudiness spreading east over the central High Plains may retard the low level mixing enough to keep the strongest winds from mixing to the surface. At this time will hold off on any High Wind Watch headlines but will continue the wind advisory that is already in effect. Farther west along the Colorado border, winds will not be quite as strong but should still gust to around 25-30 mph. Drier air could work into far west central Kansas around Syracuse. With mild temperatures in the low 70s expected, relative humidity levels could fall to around 15 percent during the afternoon hours. Will hoist a Fire Weather Watch for Hamilton county for the afternoon hours. .LONG TERM...(Sunday night through Saturday) ISSUED AT 331 PM CDT SAT NOV 2 2013 The long term period starts out with an upper level shortwave moving through the High plains Monday morning then shifting northeast into the Upper Mississippi Valley Monday night. This will help push a cold front through western Kansas during the day Monday before stalling out across northern Oklahoma through eastern Kansas Monday evening. No measurable precipitation is anticipated with this system as the lower and mid levels of the atmosphere look to remain fairly dry. However, there could be some increased cloud cover across central and south central Kansas. Winds behind this front will initially shift to the north Monday before shifting to the east to northeast by Monday evening. Meanwhile, a stronger mid to upper level shortwave is progged to strengthen across the Intermountain West Monday then dig into the Central Rockies Monday night. Lower and mid level moisture will increase as this feature approaches with increasing cloudiness across western Kansas. Isolated thunderstorms will be possible across central and south central Kansas after midnight and rain showers across west central Kansas as an area of low pressure at the surface intensifies across northeastern New Mexico. This area of low pressure and associated mid to upper level feature will eject eastward into the Texas Panhandle and Oklahoma Tuesday, then into the Mid Mississippi Valley Tuesday night. Models have come into somewhat agreement with placement of precipitation and timing but since this system is still 4 days out there still could be some difference in their solutions and what may actually happen. As of now models have the heaviest precipitation focused across northern Kansas and Nebraska as well as ahead of this system across central Kansas and Oklahoma where thunderstorms will be expected. The best chance for southwest Kansas to get precipitation will be Tuesday afternoon into Tuesday night where winds will shift to the north wrap around moisture will be observed. Temperatures will rapidly fall into the 30s behind this system and have continued the mention of rain and in the grids. I have also added the mention of sleet in the grids as model soundings show a warm tongue aloft. This system will then move out of the area by Wednesday with decreasing clouds from west to east. Models then become out of phase Wednesday night through the weekend. However, they both show tranquil weather across the Central High Plains with mostly clear skies and dry conditions. Later forecasts will paint a better picture for this time frame. As for temperatures, highs Monday will generally be in the upper 50s to lower 60s. A wide range of temperatures is expected Tuesday due to the aforementioned system with highs ranging form the mid 40s across west central Kansas to around 60 degrees across south Central Kansas. The coldest day of the week will be Wednesday behind this system with highs only around 50 degrees. We then slowly increase temperatures towards the weekend with lower 60s forecasted on Friday. Lows will generally be in the 40s Monday and Tuesday morning with lows in the 30s Wednesday through Friday morning. The only exception to this will be Wednesday morning where upper 20s could be possible across west central Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1228 AM CDT SUN NOV 3 2013 You can expect VFR and windy conditions today. As a lee side trough edges east from Colorado and a high pressure ridge remains anchored over Missouri, the surface pressure gradient will tighten up. Furthermore, a low level jet will mix strong winds down to the surface as early as 14z. South winds will blow at 28kt gusting to 38kt for most of day. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 61 45 54 / 10 10 30 70 GCK 42 59 41 50 / 10 10 30 60 EHA 43 60 40 55 / 10 10 30 40 LBL 44 61 45 58 / 10 10 30 50 HYS 45 60 42 48 / 10 10 50 70 P28 47 65 51 60 / 10 10 50 80 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 8 AM this morning to 8 PM CST this evening FOR KSZ030-031-043>046-062>066-075>081-085>090. FIRE WEATHER WATCH from Sunday morning through Sunday afternoon FOR KSZ061. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Hovorka_42 AVIATION...Burke
Hazardous weather outlook, Nov 2, 2:52 PM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT SAT NOV 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 352 PM CDT SAT NOV 2 2013 /252 PM MDT SAT NOV 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL SIX PM SUNDAY EVENING OVER ALL BUT FAR SOUTHWESTERN KANSAS. A FIRE WEATHER WATCH HAS BEEN POSTED FOR FAR WEST CENTRAL KANSAS AROUND SYRACUSE FOR SUNDAY FROM 11AM MST UNTIL 5 PM MST. SEE THE LATEST WEATHER MESSAGES FOR SPECIFIC DETAILS. THERE IS A CHANCE FOR RAIN SHOWERS AND ISOLATED THUNDERSTORMS MONDAY NIGHT AND TUESDAY. LIGHTNING WILL BE A THREAT FROM THUNDERSTORMS BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.